New Mexico, 2013

Flash Flooding in New Mexico, September 15 to 17, 2013

September 15 to 17, 2013 · NWS EPZ · 3 events in 1 county or zone

A persistent area of high pressure over the Eastern United States setup a deep east to southeast flow off the Gulf of Mexico which provided plenty of moisture to Otero County. An upper trough remained in place through New Mexico which provided the lift for very heavy rains to occur over Otero County and especially the Sacramento Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A persistent area of high pressure over the Eastern United States setup a deep east to southeast flow off the Gulf of Mexico which provided plenty of moisture to Otero County. An upper trough remained in place through New Mexico which provided the lift for very heavy rains to occur over Otero County and especially the Sacramento Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 15, 2:21 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 15, 2:21 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT SUN SEP 15 2013

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE SOUTHEASTERN U.S. ACROSS NORTHERN
MEXICO WILL PERSIST THROUGH MOST OF THE WEEK AHEAD. FOR THE MOST
PART THIS SHOULD LIMIT THUNDERSTORM COVERAGE TO ISOLATED...AND
MAINLY OVER MOUNTAINS. SOME HEAVY RAINFALL IS STILL POSSIBLE TONIGHT
OVER THE UPPER GILA RIVER BASIN...RESULTING IN OCCASIONAL PERIODS OF
HIGH WATER LEVELS AND FLOODING ALONG THE GILA RIVER. SOME OF THE
MOISTURE FROM HURRICANE MAY MOVE ACROSS WEST TEXAS TUESDAY AND
WEDNESDAY FOR SOME ADDITIONAL THUNDERSTORM DEVELOPMENT. TEMPERATURES
WILL REMAIN NEAR NORMAL THROUGH THE WEEK AHEAD.

&&

.DISCUSSION...
MAIN LARGE SCALE WEATHER PATTERN OVER THE NEXT WEEK WILL BE TWO HIGH
PRESSURE CENTERS ALOFT...ONE OVER THE BAJA AND ONE OVER THE SE
U.S...WITH A RIDGE BETWEEN THE TWO HIGHS ACROSS NORTHERN MEXICO.
MODELS CONTINUE TO SHOW STANDING LONG WAVE TROUGH BETWEEN THE HIGHS
OVER WESTERN NEW MEXICO. THIS AREA RECEIVED HEAVY RAIN OVERNIGHT
THIS MORNING AS A SHORT WAVE TROUGH MOVED THROUGH THE AREA. 3-5
INCHES OF RAIN LIKELY FELL OVER PARTS OF THE EXTREME UPPER GILA
RIVER BASIN...WITH PW'S OF AROUND 1 INCH. MODELS SHOW PW'S BIT LESS
TONIGHT AROUND .8 - .9 INCHES. WITH TRAINING CELLS POSSIBLE WOULD
STILL GUESS 2-4 INCHES OF RAIN THROUGH MONDAY MORNING IS POSSIBLE IN
THIS AREA. WILL ISSUE FLASH FLOOD WARNING HERE SHORTLY FROM GILA
UPSTREAM. WILL HAVE TO WATCH DOWN STREAM GAGES BEHAVIOR FOR POSSIBLE
FLASH FLOOD WARNINGS FURTHER DOWN STREAM TONIGHT.

REST OF THE WEEK IS DRIVEN BY THE POSITION OF THE HIGH PRESSURE
RIDGE. BY MONDAY NIGHT AND TUESDAY THE RIDGE DRIFTS SLIGHTLY NORTH
AND ALLOWS STANDING LONG WAVE TROUGH TO DAMPEN OUT...ENDING HEAVY
RAIN POTENTIAL OVER THE NW CWA. MODELS CONTINUE TO SHOW SOME
MOISTURE FROM HURRICANE INGRID DRIFTING UP OVER WEST TEXAS MONDAY
NIGHT AND TUESDAY BUT NONE OF THEM PLAY UP MUCH INCREASE IN POPS.
LOOKS LIKE EAST PACIFIC HIGH SHIFTS FAR ENOUGH EAST TO INTRODUCE
WEST/NORTHWEST FLOW AND KEEP THE BULK OF THIS MOISTURE EAST OF THE
CWA. DID INCREASE CLOUDS AND POPS A BIT BUT FOR NOW DOES NOT LOOK TO
HAVE A SIGNIFICANT IMPACT ON OUR FORECAST AREA.

LONGER TERM MODELS SHOWING UPPER HIGH CONSOLIDATING OVER SOUTH
TEXAS/NORTHEASTERN MEXICO TOWARDS NEXT WEEK. THIS SHOULD LIMIT AREA
THUNDERSTORM ACTIVITY TO ISOLATED MOUNTAIN STORMS.

&&

.AVIATION...VALID 16/00Z-17/00Z...
MOSTLY VFR THROUGH THE PERIOD. THERE WILL BE ISOLATED SCATTERED
SHOWERS AND THUNDERSTORMS MAINLY OVER THE SACRAMENTO MTNS AND IN THE
GILA REGION TIL 06Z WITH ISOLATED ACTIVITY OVER THE REST OF  THE
AREA. MONDAY AFTN/EVE EXPECT P6SM FEW-SCT120 SCT-BKN200 WITH AREAS
OF MVFR TO IFR VCNTY THUNDERSTORMS.

&&

.FIRE WEATHER...
SOME DRYING IS OCCURRING ACROSS THE REGION AS THE SUBTROPICAL
MOISTURE PLUME FROM MEXICO HAS BEEN CUT OFF TEMPORARILY. HOWEVER
ENOUGH LOW LEVEL MOISTURE REMAINS FOR ISOLATED TO SCATTERED STORMS
TO DEVELOP AGAIN ACROSS THE FIRE WEATHER ZONES TODAY AND  MONDAY.
FORECAST MODELS BRING IN SOME ADDITIONAL TROPICAL MOISTURE FROM THE
SOUTH LATER MONDAY AND TUESDAY WHICH WILL CONTINUE TO FUEL ISOLATED
TO SCATTERED SHOWERS AND STORMS INTO THE WEEKEND. MIN RH VALUES WILL
RUN FROM 30% TO 40% LOWLANDS AND 40% TO 55% HIGHLANDS SUNDAY AND
MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  88  69  87  67 /  10  20  10  20  10
SIERRA BLANCA           62  88  63  87  61 /  10  20  10  20  10
LAS CRUCES              63  86  64  85  62 /  10  10  10  20  10
ALAMOGORDO              65  89  66  88  64 /  20  20  10  20  10
CLOUDCROFT              47  65  49  64  47 /  20  30  20  30  30
TRUTH OR CONSEQUENCES   61  86  62  85  60 /  20  10  10  20  10
SILVER CITY             59  80  61  79  59 /  20  20  20  20  10
DEMING                  62  86  63  85  61 /  10  10  10  10  10
LORDSBURG               63  87  64  86  62 /  20  10  10  10   0
WEST EL PASO METRO      68  88  69  87  67 /  10  20  10  20  10
DELL CITY               62  88  63  87  61 /  10  20  10  20  10
FORT HANCOCK            66  91  67  90  65 /  10  20  10  20  10
LOMA LINDA              62  86  64  85  62 /  20  20  10  20  10
FABENS                  68  88  69  87  67 /  10  20  10  20  10
SANTA TERESA            65  87  66  86  64 /  10  10  10  20  10
WHITE SANDS HQ          64  86  65  85  63 /  10  20  10  20  10
JORNADA RANGE           62  86  63  85  61 /  20  10  10  20  10
HATCH                   62  83  63  82  61 /  20  10  10  10  10
COLUMBUS                65  86  66  85  64 /  10  10  10  10  10
OROGRANDE               66  88  67  87  65 /  10  20  10  20  10
MAYHILL                 52  72  54  71  52 /  20  30  20  30  20
MESCALERO               52  76  54  75  52 /  20  30  20  30  30
TIMBERON                50  75  52  74  50 /  20  30  20  30  30
WINSTON                 52  77  53  76  50 /  30  20  20  20  10
HILLSBORO               58  84  60  83  58 /  20  10  10  20  10
SPACEPORT               61  85  62  84  60 /  20  10  10  10  10
LAKE ROBERTS            55  80  58  79  54 /  30  20  20  20  10
HURLEY                  58  82  60  81  58 /  20  10  20  20  10
CLIFF                   53  83  56  82  54 /  50  20  20  20  10
MULE CREEK              51  85  53  84  51 /  20  20  20  10  10
FAYWOOD                 59  83  61  82  59 /  20  10  20  20  10
ANIMAS                  63  87  64  86  62 /  20  10  10  10   0
HACHITA                 61  85  62  84  60 /  10  10  10  10  10
ANTELOPE WELLS          59  85  60  84  58 /  10  10  10  10  10
CLOVERDALE              58  85  60  84  58 /  20  10  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Sep 15, 10:24 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT SUN SEP 15 2013

NMZ401-404-161730-
UPPER GILA RIVER VALLEY-SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
1124 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
...FLASH FLOOD WARNING LIKELY TO REMAIN IN EFFECT THROUGH
TONIGHT...

HEAVY RAINFALL LAST NIGHT IN THE UPPER GILA RIVER BASIN HAS LED TO
SIGNIFICANT RISES ALONG THE ENTIRE STRETCH OF THE GILA RIVER
THROUGH NEW MEXICO. ADDITIONAL MODERATE TO HEAVY RAINFALL IS
EXPECTED TONIGHT OVER THE UPPER GILA RIVER BASIN AND
WHITEWATER/BALDY BURN SCAR...LEADING TO POTENTIAL FLOODING AND
MASSIVE DEBRIS FLOW AGAIN ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...BUT NO WIDESPREAD HEAVY
RAINFALL EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ANY SPOTTER INFORMATION ALONG THE GILA RIVER WOULD BE GREATLY
APPRECIATED.

NMZ402-403-405>417-TXZ418>424-161730-
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT SUN SEP 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...MOSTLY OVER MOUNTAIN AREAS. BRIEF HEAVY
RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS POSSIBLE EACH DAY...MOSTLY OVER MOUNTAINS
IN THE AFTERNOONS AND ALL AREAS IN THE EVENINGS.

.SPOTTER INFORMATION STATEMENT...

HEFNER

In the hours before

Special weather statement, Sep 15, 12:32 PM MST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
132 PM MDT SUN SEP 15 2013

NMZ415-416-152015-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-
132 PM MDT SUN SEP 15 2013

...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 215
PM MDT...

AT 120 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF RUIDOSO...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN OTERO COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT

The radar

The Holloman AFB radar (KHDX), 32 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
September 15, 3:41 PM MST to 9:00 PM MST
Where
Otero County, 2.05 mi NNW of Wooten to 10.16 mi S of Mountain Park
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
32.997, -105.796

Highway 244 was closed near Silver Lake with 5 to 6 feet of water over the road. In addition, US Highway 82 and Highway 130 were also closed around Cloudcroft. A couple of bridges in area canyons were also washed out. The flood waters pushed over utility poles and trees as well as damaged some buildings. One rain gauge in Sixteen Springs Canyon measured more than 7 inches of rain in 4 hours.

Flash Flood, Otero

When
September 16, 5:55 PM MST to 7:00 PM MST
Where
Otero County, 1.52 mi SE of La Luz to 2.21 mi ESE of (Alm)wh Sands/Alamag
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.964, -105.932

Serious flooding was reported in downtown Alamogordo. Street flooding was also reported in Boles Acres. Highway 82 out of Alamogordo was also flooded.

Flash Flood, Otero

When
September 17, 1:49 PM MST to 6:00 PM MST
Where
Otero County, 5.34 mi ENE of Cloudcroft to 11.43 mi ESE of Cloudcroft
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.003, -105.647

Flooding with necessary evacuations occurred around Sixteen Springs and Walker Canyon. Spotter reports of 2 inches of rain in an hour with County Road 10 washed out east of Sixteen Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476958, 476959, 476960.